Hail, Greeley
- When
- July 5, 3:31 PM MST
- Where
- Greeley County, Tribune
- Measured
- 1 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.467, -101.750
A heat burst occurred between 830 pm and 930 pm MDT across 4 counties in NW Kansas. strong southerly outflow developed, accompanied by a temperature rise of 15-18 degrees in 15 minutes, from the upper 70s to the lower 90s.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
A heat burst occurred between 830 pm and 930 pm MDT across 4 counties in NW Kansas. As thunderstorms decayed across SW Kansas...strong southerly outflow developed, accompanied by a temperature rise of 15-18 degrees in 15 minutes, from the upper 70s to the lower 90s. Associated pressure drop and strong winds to 70 mph resulted in damage across the area. Two semi-trailers traveling on east-west roads were blown over by the strong southerly winds. Tree damage, power boles blown down and some structural damage occurred.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 5, 1:00 PM MST, 2 hours 31 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 200 PM MDT SAT JUL 5 2003 FORECAST CONCERNS ARE ON THE CHANCES OF ISOLATED CONVECTION AS WELL AS CONTINUATION OF ABOVE NORMAL TEMPERATURES THROUGH THE NEXT 7 DAYS. TONIGHT...BEST INSTABILITY AXIS EXTENDS FROM NORTHEAST TO SOUTHWEST WHERE CURRENT SATELLITE HAS TOWERING CUMULUS DEVELOPING ABOUT 3 HOURS EARLIER THAN THIS TIME YESTERDAY. HOWEVER...AS WAS THE CASE LAST NIGHT CIN VALUES JUST A BIT TOO MUCH FOR SCATTERED ACTIVITY AS VALUES ARE GREATER THAN 50 J/KG PER 12Z ETA. WILL KEEP ANY POPS VERY LOW AND ONCE SUNSET APPROACHES DONT EXPECT TO SEE MUCH OF ANYTHING LEFT. WINDS WILL CONTINUE FROM THE SOUTH TO SOUTHWEST WITH WINDY CONDITIONS EARLY EAST AND SOUTH OF THE SURFACE BOUNDARY. MINS NEAR 65 WEST TO NEAR 70 EAST. SUNDAY...SURFACE TROUGH LINGERS ACROSS THE AREA WITH INSTABILITY AXIS ONCE AGAIN SETTING UP FROM NORTHEAST TO SOUTHWEST ACROSS THE AREA. CIN VALUES ARE LESS THAN 30 J/KG FROM NEAR KMCK THROUGH KGLD TO NEAR TRIBUNE. COULD SEE A FEW STORMS NORTH OF THE INTERSTATE IN THIS INSTABILITY AXIS AS FURTHER SOUTHWEST 700 TEMPS GREATER THAN +16C. WITH SOME INCONSISTENCIES REGARDING CIN VALUES AND 700 TEMPS FROM 00Z RUNS TO 12Z RUNS WILL ONLY KEEP SLIGHT CHANCE POPS AT THIS POINT. OTHERWISE...CONTINUED HOT. LOOKS LIKE A CHANCE OF POPS WILL BE NEEDED SUNDAY NIGHT AS A MODEST 500 VORT MAX/LOW LEVEL JET...AND INCREASING 250 JET WINDS ASSIST SOME EVENING AND OVERNIGHT PRECIP ALONG THE 700 MB THETA-E AXIS. THE SUGGESTION OF PRECIP IS ADVERTISED BY THE ETA/NGM/GFS. WILL TREND TOWARD THE WARMER ETA/UKMET WITH READINGS 100 TO 105. LOWS AGAIN 65 WEST TO NEAR 70 EAST. MONDAY...STATIONARY FRONT STRUGGLES TO PUSH THROUGH THE AREA... GETTING HUNG UP FROM NORTHEAST TO SOUTHWEST ACROSS THE AREA. MOISTURE AND LIFT ARE ALL PRESENT ONCE AGAIN WITH THE QUESTION BEING HOW STRONG IS THE CAP. LATEST ETA SHOWS 30-50 J/KG OF CIN SO SLIGHT CHANCE WORDING IS WARRANTED ONCE AGAIN. HIGH TEMPS A BIT COOLER WITH LOWER 90S NORTHWEST TO NEAR 100 EAST/SOUTHEAST. TUESDAY...WEAK FRONT BACKS INTO NORTHERN PART OF THE AREA BUT RELIEF FROM HEAT ALSO NIL AS 850 TEMPS SUPPORT HIGHS NEAR 100 ONCE AGAIN. WITH 700 MB TEMPS GREATER THAN +16C WILL PULL CHANCES OF PRECIP. WILL NEED TO WATCH NORTHERN PART OF THE AREA THOUGH AS SLIGHTLY COOLER TEMPS ARE FORECAST AND THE FRONT AS A FOCUS. IN THE EXTENDED FORECAST (WEDNESDAY-SATURDAY)...UPPER LEVEL RIDGE IS THE DOMINANT WEATHER FEATURE DURING THE 4 TO 7 DAY PERIOD. LATEST LONG RANGE GUIDANCE REMAINS IN GENERAL AGREEMENT WITH PREVIOUS RUNS IN KEEPING THE FORECAST AREA HOT AND DRY. TEMPERATURES THROUGH THE PERIOD AROUND THE 100 DEGREE MARK WITH OVERNIGHT LOWS IN THE LOW/MID 60S WEST TO NEAR 70 EAST. CONVECTIVE CHANCES CLOSE TO NIL GIVEN 700 TEMPS +16C AND HIGHER. WILL KEEP FORECAST DRY. .GLD...NONE. DDT
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-061100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1022 AM MDT SAT JUL 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT A VERY WARM AND DRY AIR MASS SITUATED ACROSS THE TRI STATE AREA WILL MAKE IT DIFFICULT FOR THUNDERSTORMS TO DEVELOP TODAY. HOWEVER... ISOLATED STORMS CANNOT BE RULED OUT. IF ANY STORMS DEVELOP...THE MAIN THREAT WOULD BE DAMAGING WIND AND POSSIBLY SOME LARGE HAIL. HEAT WILL ALSO BE A CONCERN AGAIN TODAY ACROSS THE TRI STATE AREA. TEMPERATURES ARE FORECAST TO RANGE FROM THE UPPER 90S IN FAR EASTERN COLORADO TO 103 AT HILL CITY...SO DRINK PLENTY OF WATER TO REMAIN HYDRATED. IF YOU FEEL FAINT IN THE HEAT...GO INSIDE AN AIR CONDITIONED BUILDING IMMEDIATELY. ON AVERAGE HEAT KILLS 175 CITIZENS NATIONWIDE EACH YEAR...SO TAKE THE THREAT OF DANGEROUS HEAT SERIOUSLY. HIGH TEMPERATURES AND LOW RELATIVE HUMIDITIES WILL PRODUCE EXTREME FIRE CONDITIONS TODAY. ALL OUTSIDE BURNING SHOULD BE AVOIDED IN AREAS WITH EXTREME FIRE DANGER. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE EXPECTED TO DEVELOP NEAR A TROUGH OF LOW PRESSURE IN EASTERN COLORADO SUNDAY AFTERNOON AND MOVE ACROSS THE TRI STATE AREA SUNDAY EVENING. THESE STORMS WILL LIKELY BE HIGH BASED WITH THE MAIN THREAT BEING DAMAGING WIND. AN ISOLATED STORM COULD PRODUCE LARGE HAIL. LATE DAY THUNDERSTORMS WILL BE POSSIBLE THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. FS/JDK
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-060300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 251 PM MDT SAT JUL 5 2003 ...SEVERE THUNDERSTORM WATCH #646 IN EFFECT FOR THE TRI-STATE AREA UNTIL 9 PM MDT (1000 PM CDT)... THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR THE ENTIRE TRI-STATE AREA UNTIL 9 PM MDT (1000 PM CDT). THE FOLLOWING COUNTIES ARE INCLUDED: IN COLORADO: YUMA...KIT CARSON...CHEYENNE IN KANSAS: CHEYENNE...RAWLINS...DECATUR...NORTON...SHERMAN... THOMAS...SHERIDAN...GRAHAM...WALLACE...LOGAN...GOVE...GREELEY... WICHITA IN NEBRASKA...DUNDY...HITCHCOCK...RED WILLOW HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.REMEMBER... A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES. DDT
The Goodland radar (KGLD), 100 km away, was scanning. The volume nearest the first event began at 22:30 UTC.
12 thunderstorm wind, 1 hail. Local standard time, as filed.
Twelve-inch diameter tree split in half. Power outages.
Semi blown over on county road.
Seven power poles blown down.
Barn fully loaded with hay pushed over and leaning at a 45 degree angle. Many large tree limbs broken off.
Large tree down.
Minor roof damage.
Semi blown over at exit 76 on I-70. Caught on fire.
Four-inch diameter limbs broken off trees.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5367391, 5367392, 5367393, 5367394, 5367395, 5367396, 5367397, 5367398, 5367399, 5367400, 5367401, 5367402, 5367403.